How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 47193
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I have been suffering from dry eyes for a time but recently

Resolved Question:

Dear Sir/Madam,
I have been suffering from dry eyes for a long time but recently my eyes have become intolerably dry. I am 71 and suffer from osteoarthritis. I take amitryptolene for depression, morphene and paracetamol for pain and diazepam to help with sleep. I also take an over the counter sleep aid. I also suffer from constipation and have to resort to laxatives. I try to keep myself hydrated all the time.
I think the cause is something I am taking and not just my age. It would be very difficult to cut out the morphene as the arthritis is very painful. I mix a mineral powder with water to help counteract the drying effect of the morphene. The powder is for people suffering from diorrhea. It helps with the dehydration. I would cut down the paracetamol when I don't really need it, if that would help. (I've been told to take 8 x 500mg per day - I may be able to cope with less). I take 35ml morphene per day. I am also precribed codeine but have managed without it in the past. Could you please tell me the way to deal with the dry eyes?
Many thanks,
Mrs Anne Doney
Submitted: 3 months ago.
Category: Medical
Customer: replied 3 months ago.
I don't know how many questions I am allowed to ask. I have given you a lot of information because that may help you to pinpoint the cause of the problem. The eye drops and vaseline type remedies only work very tempararily.
Expert:  Dr. David replied 3 months ago.

This is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 3 months ago.

amitriptyline can cause dry mouth and dry eyes and blurry vision.

there are also moisturizing eye drops you can use which you can buy over the counter at the local drug store which can help.

are you close to a Boots pharmacy?

Customer: replied 3 months ago.
my husband has just returned from the chemist with a bottle of "hypromellose", the drops to be used two to four times a day so I will begin now. But (if I am allowed to say) are you sure amitriptyline is the culprit and not the herbal sleeping tablets containing valerian, or possibly parecetamol or oramorph. I am relieved that you pinpointed the amitriptyline because I think that would be the easiest to give up, but unfortunately my lady doctor strongly thinks I am in a permanent state of depression, which is not true. At the moment I am depressed because two weeks ago I slipped on a wet bathroom floor and the hospital specialist found that I have multiple rib fractures down one side. I think anyone would feel low after that as it is boring as well as painfull to be confined to bed for a large part of the day with only people like Jeremy Kyle to entertain me (apart from my husband). The information that comes with the amitriptyline warns the patient not to stop suddenly, so I think I will take just one 10mg tablet at night instead of two until the next time I see my doctor. I think you will agree that having very dry eyes is worse than any slight discomfort arising from halving the anti-depressant dose?
My fingers are starting to hurt, from typing with arthritis, so I'll shut up now. BUT, in view of the fact that there is more than one thing wrong with me I am thinking of signing on with you as neither my doctor nor a hospital doctor can explain in sufficient detail. I understand I have one month's free trial. By the way thanks for picking up on the blurred vision as I forgot to mention it - when I open my eyes after sleeping the vision is blurred. It's only a small dose of amitriptyline - too small, I thought, to affect my eyes and eyesight. I must go away, study the ts and cs, and consider what option would be best for me.
Kind regards,
Anne
Expert:  Dr. David replied 3 months ago.

there are other antidepression medications you can use other than amitripyline.

you can slowly taper off of the amitripyline and keep using the moisturizing eye drops.

let me know if you have other questions.
if done for now, please leave Positive Rating of 5 stars so I can get credit for helping you today
we only get credit for helping clients after positive feedback
you may have to scroll up or down to see the ratings area
you can always reach me directly with "a question for Dr. David" in the medicine or oncology categories if you have other questions
here is my website if you need to reach me:
http://www.justanswer.com/medical/expert-dr-david/
Thanks for using JustAnswers.com

Dr. David and other Medical Specialists are ready to help you